We recently had a client wishing to purchase a gift for a close friend who was going through cancer treatment. Understandably, she was hesitant in picking out a product from our retail area because she was unsure of whether or not they were safe for her friend. Cancer unfortunately touches so many of our clients’ lives, we decided it was valuable to share how the skin changes during treatment for cancer.

Cancer treatment may take the form of surgery, radiation therapy and chemotherapy. Each of these affect the skin in a different way. Surgery directly affects the skin due to the incisions, the high energy x-rays used for radiation therapy can damage skin, and chemotherapy can cause the most damage to skin, depending on the type.

Cancer treatment, particularly chemotherapy, can cause skin to react in a number of ways.

  • Acne-like rashes
  • Bruising
  • Skin discolouration
  • Dryness
  • General sensitivity or allergic reactions
  • Hyperpigmentation
  • Inflammation
  • Itchiness
  • Infection
  • Increased sensitivity to sunlight
  • Peeling

The side effects of cancer treatment, such as nausea, poor appetite and dehydration can also affect health of the patient’s skin.

Ingredients chemotherapy patients should avoid include:

  • Dyes
  • Fragrances/perfumes
  • Exfoliating ingredients

Those going through cancer treatment should practise great precaution choosing the products they use as their skin won’t necessarily react the same it did before their treatment began. Even using products labeled for sensitive skin should be done so carefully.

Note: While we thoroughly researched the above information, we’re not medical professionals and the information shouldn’t be taken as medical advise. It’s vital that you consult with your doctors before introducing products into your skin regime throughout your cancer treatment.

References

Part I: Cancer and Skin Changes—Dehydration, Skin Inc. (2012)
Part II: Cancer and Skin Changes—Altered Sensation, Skin Inc. (2012)
Part III: Cancer and Skin Changes—Appearance Alterations, Skin Inc. (2012)
Cancer and Skin Changes: Acnelike Rash, Skin Inc. (2014)
Hyperpigmentation: A Key Side Effect of Chemotherapy, Skin Inc. (2013)

Share This